FDA Warns on Antibiotics, Tendon Injury Link

Article Placeholder Image
By Admin on July 09, 2008 11:08 AM

Certain antibiotic medications may cause tendonitis and tendon ruptures and should carry stronger warnings, the U.S. Food and Drug Administration (FDA) announced on Tuesday.

The FDA's warning pertains to fluoroquinolone antimicrobial drugs -- like Cipro and Floxin -- approved for the treatment or prevention of certain bacterial infections. In a Press Release issued on Tuesday, the agency announced it was notifying manufacturers that two steps are now necessary for fluoroquinolones: the addition of a "Black Box Warning" label on the increased risk of tendinitis and tendon rupture, and a risk evaluation study to ensure that the benefits of the drug outweigh the risks. Reuters reports that the warnings apply to Bayer AG's Avelox and Cipro, Oscient Pharmaceuticals Corp's Factive, Depomed Inc's Proquin XR, Johnson & Johnson's Levaquin and Floxin, and Merck & Co Inc's Noroxin.